Density, distribution and decline of two species of unattached demosponge

Authors: Bell, James J.; Barnes, David K. A.

Source: Sarsia: North Atlantic Marine Science, Volume 87, Number 2, 1 September 2002 , pp. 110-118(9)

Publisher: Taylor and Francis Ltd

Buy & download fulltext article:

OR

Price: $61.16 plus tax (Refund Policy)

Abstract:

At Lough Hyne Marine Nature Reserve, several species of sponge are commonly found unattached to any hard substratum and appear to persist over time with this unusual life style. Two species, Hymeniacidon perlevis (Montagu) and Suberites ficus (L.) were monitored over a 1-year period. Wet weights and buoyant masses were taken from 30 unattached specimens (experimental sponges) of both species at 3-month intervals. Thirty unattached (control sponges) and 30 attached specimens were observed in situ and served as controls for mortality investigations. Most unattached specimens were limited in distribution to between 1 and 6 m around the edges of the Lough. Their distributions were much more restricted and densities were lower in March 2000 than in March 1999 (between March 1999 and September 1999 the numbers of control, experimental and attached sponges did not decline). Between September 1999 and March 2000 the number of specimens of both species of unattached sponge declined dramatically (both experimental and control sponges), although a similar decrease was not observed in attached sponges over the same time period. Also between March 1999 and September 1999 unattached sponge populations grew, but populations of remaining sponges decreased in size between September 1999 and March 2000. Differences occurred in tissue densities of the unattached H. perlevis in winter and summer months, but not with S. ficus. The origins of the two unattached sponge species differed. Most specimens of H. perlevis originated from overgrowing shells or boulders and most S. ficus arose from detachment from cliff surfaces or large boulders.

Keywords: FICUS; GROWTH RATE; HYMENIACIDON; LOUGH HYNE; MORTALITY RATES; PERLEVIS; SUBERITES

Document Type: Research Article

DOI: http://dx.doi.org/10.1080/003648202320205184

Publication date: September 1, 2002

More about this publication?
Related content

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page